Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 129, NWS Twin Cities, MN

July 17, 2010Douglas County, Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 17, 2010, 1:49 PM CDT for Douglas County, Todd County, Minnesota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2010, 1:49 PM CDT (18:49 UTC)
Expired
Jul 17, 2010, 2:45 PM CDT
In force
56 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Douglas County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 169 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:02 PM CDTHAIL 1.755 W Long Prairie, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:28 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WUUS53 KMPX 171849
SVRMPX
MNC041-153-171945-
/O.NEW.KMPX.SV.W.0129.100717T1849Z-100717T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
149 PM CDT SAT JUL 17 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TODD COUNTY IN CENTRAL MINNESOTA...
  NORTHEASTERN DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 245 PM CDT

* AT 144 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTH OF
  CLOTHO...OR ABOUT 10 MILES NORTHWEST OF LONG PRAIRIE...AND MOVING
  SOUTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  LONG PRAIRIE...
  BROWERVILLE...
  GREY EAGLE...
  GREY EALGE...
  BURTRUM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE WINDOWS...SIDING AND VEHICLES. DAMAGING WINDS
ARE ALSO EXPECTED...WHICH WILL UPROOT TREES AND DOWN POWER LINES.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING
FOR CENTRAL MINNESOTA.

&&

LAT...LON 4607 9466 4578 9466 4604 9527 4607 9514
      4619 9513
TIME...MOT...LOC 1849Z 317DEG 33KT 4602 9500
WIND...HAIL 60MPH 1.75IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:35 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 17, 1:35 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
135 PM CDT SAT JUL 17 2010

.DISCUSSION...
THE MAIN FORECAST CHALLENGE IS THE SEVERE WEATHER OCCURRING OVER THE
AREA THIS AFTERNOON INTO THIS EVENING. AIRMASS WAS VERY PRIMED FOR
THE DEVELOPMENT OF SUPERCELL ACROSS MUCH OF FORECAST AREA.  THIS
THE MAIN FOCUS WILL BE OVER WESTERN INTO SOUTH CENTRAL MINNESOTA.
WEAK CAP OVER SOUTHWEST MN...EXPECTED TO ERODE BY LATE AFTERNOON OR
EARLY THIS EVENING.

THUNDERSTORMS CONTINUE TO FIRE ALONG AND NORTH OF WARM FRONT
BOUNDARY OVER CENTRAL MN. MOST OF THE THUNDERSTORMS HAVE BEEN
ELEVATED...SO THE MAIN THREATS OVER OUR AREA THIS AFTERNOON WILL BE
LARGE HAIL AND DAMAGING WINDS.  ONCE THE CAP ERODE NEAR THE WARM
SECTOR SOUTH INTERSTATE 94...EXPECT SOME ISOLATED TORNADOES TO
DEVELOP.

THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP INTO A MESOSCALE
CONVECTIVE SYSTEM OVER SOUTHERN MN...WITH MOVES THE BULK OF THE
SEVERE WEATHER BY 10 PM SOUTH OF OUR CWA.  LATER TONIGHT...MORE OF
HEAVY RAIN THREAT AS A SERIES OF SHORT WAVES MOVE ACROSS THE AREA
OVERNIGHT.

MOST OF THE SHOWERS AND THUNDERSTORMS SHOULD BE OUT OF OUR FORECAST
AREA BY MIDNIGHT...EXCEPT OVER PARTS OF WEST CENTRAL WI AND EXTREME
SOUTH CENTRAL MN.

HYDROLOGICAL CONCERNS...THUNDERSTORMS ARE EXPECTED TO TRAIN OVER
PARTS OF WEST CENTRAL INTO SOUTH CENTRAL MN TONIGHT. SEVERAL WEAK
SHORTWAVE TROUGHS MOVING OVER THE UPPER MIDWEST TONIGHT...EXPECT A
BACKWARD PROPAGATING MESOSCALE CONVECTIVE COMPLEX TO DEVELOPS OVER
WESTERN MN LATER THIS EVENING. PRECIP WATER VALUES OF 2.00 TO 2.50
INCHES ARE FORECAST OVER THIS AREA. EVEN WITH FORECAST QPF 3.00 OR
4.00 INCHES. IT SHOULD NOT BE A PROBLEM ON THE MAIN STEMS OF THE
RIVERS TONIGHT.

NEXT CHANCE OF THUNDERSTORMS IS MONDAY AS ANOTHER WEAK SHORT WAVE
TROUGH.

LONG RANGE FORECAST...MODELS DIFFER ON THE THREAT OF PRECIPITATION
FOR THE UPPER MIDWEST THROUGH END OF THE WORK WEEK.  GFS MODEL KEEPS
MUCH OF THE FORECAST AREA DRY...WHILE THE PERSISTENT EUROPEAN MODEL
KEEPS US WET THROUGH FRIDAY.  WL LEAN MORE TOWARDS THE EUROPEAN
MODEL...AS SEVERAL MINOR IMPULSES RIDE OVER THE UPPER RIDGE OVER THE
UPPER MIDWEST. TIMING OF THE INITIATION OF THUNDERSTORMS WILL BE
CRITICAL.

&&

.AVIATION.../18Z TAF ISSUANCE/

MAIN CONCERN IS THUNDERSTORM DEVELOPMENT...COVERAGE AND SEVERITY
AND THE IMPACT ON THE TAF SITES. CONVECTION BEGINNING IN WESTERN MN
AND NORTH CENTRAL MN. THUNDERSTORMS HAVE A SOUTHEAST MOVEMENT AT
35 KTS AND ARE WIDELY SCATTERED IN WRN MN...WHERE AS WE HAVE A
LARGER AREA OF SHOWERS AND THUNDERSTORMS IN NORTH CENTRAL MN.
EXPECT THE CONVECTION IN WESTERN MN TO REMAIN WIDELY SCATTERED
THOUGH 20Z BEFORE BECOMING ORGANIZED INTO A LARGER COMPLEX
ASSOCIATED WITH STRONG WINDS AND LARGE HAIL. AN ISOLATED TORNADO
IS POSSIBLE AS WELL. DO NOT EXPECT THE COMPLEX IN NORTH CENTRAL MN
TO GET MUCH STRONGER OR WIDESPREAD AS THE MOST UNSTABLE CONDITIONS
ARE EXPECTED AFTER 21Z AND CONTINUING THROUGH 04Z. AFT 21Z WE
EXPECT THE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN FAR
WESTERN MN DEVELOP FURTHER AND ORGANIZE INTO A LARGE COMPLEX AND
MOVE SOUTHEAST. IT IS LIKELY THAT MOST /IF NOT ALL/ TAF SITES WILL
EXPERIENCE THUNDERSTORM ACTIVITY AT SOME POINT BETWEEN 21Z
SATURDAY AND 06Z SUNDAY.

KMSP...A FEW MID CLOUDS FOR EARLY THIS AFTERNOON AS SHOWER AND
THUNDERSTORM ACTIVITY APPROACH THE METRO AREA. DO NOT EXPECT TO
SEE THUNDERSTORM ACTIVITY UNTIL 22Z. NON THUNDERSTORM WIND GUSTS
AS HIGH AS 20 KTS ARE POSSIBLE LATER THIS AFTERNOON AS THE TROUGH
APPROACHES. EXPECT THE MAIN THUNDERSTORM ACTIVITY BETWEEN 21Z AND
03Z SUNDAY AND CONDITIONS MAY BECOME IFR AFTER 00Z AND CONTINUE
THROUGH 4Z DEPENDING ON THE TRACK AND INTENSITY OF THE
THUNDERSTORM COMPLEX WE EXPECT TO MOVE SOUTHEAST. WIND GUSTS MAY
BE TOO LIGHT IN THE TAF BETWEEN 00 AND 04Z AND WILL HAVE TO WATCH
THAT CLOSELY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JM/DL
Hazardous weather outlook, Jul 17, 11:44 AM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 AM CDT SAT JUL 17 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
180915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1144 AM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ENTIRE AREA REMAINS UNDER A MODERATE RISK OF SEVERE
THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WEST CENTRAL
AND CENTRAL MINNESOTA THIS AFTERNOON...WITH SOME OF THESE STORMS
LIKELY BECOMING SEVERE. THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD ACROSS THE AREA THIS EVENING. INITIALLY THE PRIMARY
THREAT WILL BE LARGE HAIL WITH A FEW TORNADOES POSSIBLE. DURING THE
EVENING AND INTO THE OVERNIGHT THE PRIMARY THREAT WILL BECOME
DAMAGING WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WEEK AHEAD LOOKS LIKE A CONTINUATION OF AN ACTIVE WEATHER PATTERN
WITH THUNDERSTORMS ALREADY RETURNING BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
INTO TONIGHT.

In the hours before

Special weather statement, Jul 17, 12:15 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 PM CDT SAT JUL 17 2010

MNZ047>049-055>057-171815-
CHIPPEWA-KANDIYOHI-POPE-STEARNS-STEVENS-SWIFT-
1215 PM CDT SAT JUL 17 2010

AT 1213 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NORTH OF ORTONVILLE...OR 6 MILES SOUTHWEST OF CHOKIO.
THIS STORM WAS MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHOKIO.
  ALBERTA.
  HANCOCK.
  CLONTARF.
  BENSON.

LAT...LON 4537 9488 4494 9495 4536 9614 4540 9614
      4541 9624 4562 9627
TIME...MOT...LOC 1714Z 285DEG 28KT 4553 9628
Special weather statement, Jul 17, 1:08 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
108 PM CDT SAT JUL 17 2010

MNZ047-055-056-171900-
CHIPPEWA-STEVENS-SWIFT-
108 PM CDT SAT JUL 17 2010

AT 106 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES EAST OF ARTICHOKE. THIS STORM WAS MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DANVERS.
  BENSON.
  DE GRAFF.

LAT...LON 4555 9608 4548 9574 4541 9574 4541 9546
      4539 9531 4509 9556 4536 9614 4540 9614
      4540 9619
TIME...MOT...LOC 1808Z 299DEG 23KT 4541 9600
Special weather statement, Jul 17, 1:16 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
116 PM CDT SAT JUL 17 2010

MNZ041>043-049-171900-
DOUGLAS-MORRISON-STEARNS-TODD-
116 PM CDT SAT JUL 17 2010

AT 112 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES WEST OF CLOTHO. THIS STORM WAS MOVING SOUTHEAST
AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLOTHO.
  BROWERVILLE.
  LONG PRAIRIE.
  BURTRUM.

LAT...LON 4611 9437 4562 9472 4596 9524 4612 9513
TIME...MOT...LOC 1816Z 295DEG 22KT 4600 9507

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:15 PM CDTSpecial Weather StatementMPXKandiyohi, Swift60 min
Jul 17, 1:08 PM CDTSpecial Weather StatementMPXSwift52 min
Jul 17, 1:16 PM CDTSpecial Weather StatementMPXTodd44 min
Jul 17, 1:39 PM CDTTornado WarningMPXStearns, Todd51 min
Jul 17, 1:58 PM CDTTornado WarningMPXDouglas, Todd47 min
Jul 17, 2:20 PM CDTSevere Thunderstorm WarningMPXStearns, Todd40 min
Jul 17, 2:48 PM CDTSpecial Weather StatementMPXBenton42 min
Jul 17, 2:56 PM CDTTornado WarningMPXStearns34 min
Jul 17, 3:28 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns, Wright62 min
Jul 17, 3:58 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns, Wright62 min
Jul 17, 4:19 PM CDTTornado WarningMPXCarver, Hennepin, Meeker, Wright26 min
Jul 17, 4:45 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, McLeod, Wright60 min
Jul 17, 4:58 PM CDTTornado WarningMPXCarver, Hennepin, Wright47 min
Jul 17, 5:10 PM CDTTornado WarningMPXMorrison, Todd65 min
Jul 17, 5:44 PM CDTSpecial Weather StatementMPXHennepin46 min
Jul 17, 5:49 PM CDTTornado WarningMPXMorrison41 min
Jul 17, 6:12 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift, Yellow Medicine63 min
Jul 17, 6:25 PM CDTTornado WarningMPXMille Lacs, Morrison50 min
Jul 17, 6:28 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville, Swift, Yellow Medicine62 min
Jul 17, 6:54 PM CDTTornado WarningMPXBenton, Mille Lacs, Morrison51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.